Alert archive / Indiana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 127, NWS Indianapolis, IN

May 23, 201111 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 23, 2011, 5:25 PM EDT for 11 counties in Indiana. It was in force for 50 min. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 5:25 PM EDT (21:25 UTC)
Expired
May 23, 2011, 6:15 PM EDT
In force
50 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Bartholomew County, IN, Brown County, IN, Hancock County, IN, Hendricks County, IN, Jackson County, IN, Johnson County, IN, Lawrence County, IN, Marion County, IN, Monroe County, IN, Morgan County, IN, Shelby County, IN

The radar

The Indianapolis radar (KIND), 76 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 5:26 PM EDTTSTM WND DMGBloomington, INFOUR INCH DIAMETER TREE BRANCH DOWN AT 10TH AND WALNUT.
May 23, 5:26 PM EDTTSTM WND GST 63Indianapolis Int'L Airp, IN
May 23, 5:26 PM EDTTSTM WND GST 656 N Bedford, INONE HALF INCH HAIL ALSO REPORTED.
May 23, 5:27 PM EDTHAIL 1Indianapolis, INTRAINED SPOTTER REPORTED QUARTER SIZE HAIL AT IUPUI CAMPUS.
May 23, 5:28 PM EDTTSTM WND DMG6 Se Bedford, INA BARN ROOF WAS REPORTED TO BE BLOWN OFF...A WELL AS MULTIPLE TREES DOWN INCLUDING A FOURTEEN INCH DIAMETER TREE.
May 23, 5:28 PM EDTTORNADO7 Se Bedford, IN
May 23, 5:30 PM EDTTSTM WND DMGBloomington, INMULTIPLE TREES DOWN ACROSS BLOOMINGTON...ESPECIALLY AT 3RD AND HAWTHORN AS WELL AS IN WINDSOR PARK.
May 23, 5:38 PM EDTHAIL 0.25Castleton, IN
May 23, 5:45 PM EDTTSTM WND DMG2 N Nashville, INTWO FOOT DIAMETER TREE DOWNED.
May 23, 5:45 PM EDTTSTM WND GST 51Bargersville, INPEA SIZED HAIL ALSO REPORTED.
May 23, 5:50 PM EDTTORNADOCortland, INREPORT OF A POULTRY BARN DESTROYED NEAR CORTLAND.
May 23, 6:00 PM EDTTSTM WND DMG5 N Seymour, INLARGE LIMBS AND SMALL TREES REPORTED DOWN.
May 23, 6:00 PM EDTTSTM WND DMGFranklin, INTWO FOOT DIAMETER LIVE TREES AND POWER LINES WERE REPORTED DOWNED NEAR NORTH MAIN AND ADAMS STREETS.
May 23, 6:05 PM EDTTSTM WND DMGNe Columbus, INA SIX INCH DIAMETER TREE LIMB WAS REPORTED DOWN.
May 23, 6:08 PM EDTTSTM WND GST 632 N Columbus, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 1:54 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 183 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
170 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
776 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
183 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

696 
WUUS53 KIND 232125
SVRIND
INC005-013-059-063-071-081-093-097-105-109-145-232215-
/O.NEW.KIND.SV.W.0127.110523T2125Z-110523T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
525 PM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
  BROWN COUNTY IN SOUTH CENTRAL INDIANA...
  HANCOCK COUNTY IN CENTRAL INDIANA...
  HENDRICKS COUNTY IN CENTRAL INDIANA...
  JACKSON COUNTY IN SOUTH CENTRAL INDIANA...
  JOHNSON COUNTY IN CENTRAL INDIANA...
  LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  MARION COUNTY IN CENTRAL INDIANA...
  MONROE COUNTY IN SOUTH CENTRAL INDIANA...
  MORGAN COUNTY IN CENTRAL INDIANA...
  SHELBY COUNTY IN CENTRAL INDIANA...

* UNTIL 615 PM EDT

* AT 519 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 5 MILES NORTHWEST OF DANVILLE TO 6 MILES NORTH OF
  BLOOMINGTON...AND MOVING EAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SPRING MILL STATE PARK AND BARTLETTSVILLE AROUND 530 PM EDT...
  BROWNSBURG AND LAKE LEMON AROUND 535 PM EDT...
  EAGLE CREEK RESERVOIR...YELLOWWOOD LAKE...INDIANAPOLIS INT'L   
  AIRPORT AROUND 540 PM EDT...
  WAVERLY AND ELKINSVILLE AROUND 545 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3935 8665 3935 8663 3984 8664 3995 8561
      3934 8570 3914 8570 3913 8580 3911 8581
      3877 8582 3874 8584 3873 8590 3875 8591
      3876 8604 3878 8609 3876 8612 3878 8621
      3876 8628 3870 8631 3868 8666
TIME...MOT...LOC 2124Z 270DEG 33KT 3983 8650 3925 8650
WIND...HAIL 70MPH 1.00IN

$$

HOMANN/TUCEK
3 follow-up statements
283 
WWUS53 KIND 232140
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
540 PM EDT MON MAY 23 2011

INC005-013-059-063-071-081-093-097-105-109-145-232215-
/O.CON.KIND.SV.W.0127.000000T0000Z-110523T2215Z/
BARTHOLOMEW-BROWN-HANCOCK-HENDRICKS-JACKSON-JOHNSON-LAWRENCE-MARION-
MONROE-MORGAN-SHELBY-
540 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN...
BARTHOLOMEW...HANCOCK...EASTERN HENDRICKS...JACKSON...JOHNSON...
EASTERN LAWRENCE...MARION...EASTERN MONROE...EASTERN MORGAN AND
SHELBY COUNTIES UNTIL 615 PM EDT...

AT 537 PM EDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
THUNDERSTORMS PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BROWNSBURG TO 7 MILES NORTHWEST OF NASHVILLE...MOVING EAST AT 40
MPH.

SMALL TORNADOES MAY ALSO BE POSSIBLE NEAR BEANBLOSSOM AND NASHVILLE.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAVERLY AND BEANBLOSSOM AROUND 545 PM EDT...  
  SPRING HILL...ROCKY RIPPLE AND CROWS NEST AROUND 550 PM EDT...
  INDIANA STATE FAIRGROUNDS...BROAD RIPPLE AND MERIDIAN HILLS AROUND 
  555 PM EDT...
  WHITELAND AND WARREN PARK AROUND 600 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. 

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN 
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT 
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON 
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE 
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3870 8649 3986 8650 3995 8561 3935 8570
      3914 8570 3913 8580 3911 8581 3877 8582
      3874 8584 3873 8590 3875 8591 3876 8604
      3878 8609 3876 8612 3878 8621 3876 8628
      3870 8631
TIME...MOT...LOC 2139Z 270DEG 33KT 3983 8632 3925 8632
WIND...HAIL 70MPH 1.00IN

$$

HOMANN/TUCEK
769 
WWUS53 KIND 232154
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
554 PM EDT MON MAY 23 2011

INC005-013-059-063-071-081-093-097-105-109-145-232215-
/O.CON.KIND.SV.W.0127.000000T0000Z-110523T2215Z/
BARTHOLOMEW-BROWN-HANCOCK-HENDRICKS-JACKSON-JOHNSON-LAWRENCE-MARION-
MONROE-MORGAN-SHELBY-
554 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN...
BARTHOLOMEW...HANCOCK...EASTERN HENDRICKS...JACKSON...JOHNSON...
EASTERN LAWRENCE...MARION...EASTERN MONROE...EASTERN MORGAN AND
SHELBY COUNTIES UNTIL 615 PM EDT...

AT 526 PM EDT...WIND GUSTS UP TO 63 MPH WERE RECORDED AT 
INDIANAPOLIS INTERNATIONAL AIRPORT. QUARTER SIZE HAIL IS POSSIBLE 
ALONG WITH DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM ZIONSVILLE TO 13 MILES 
SOUTHEAST OF BEDFORD...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WHITELAND AND SOUTHPORT AROUND 600 PM EDT...  
  CASTLETON AND FRANKLIN AROUND 605 PM EDT...
  GEIST RESERVOIR AND MCCORDSVILLE AROUND 610 PM EDT...
  BOGGSTOWN...COLUMBUS AND NEW PALESTINE AROUND 615 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. 

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3870 8649 3986 8650 3995 8561 3935 8570
      3914 8570 3913 8580 3911 8581 3877 8582
      3874 8584 3873 8590 3875 8591 3876 8604
      3878 8609 3876 8612 3878 8621 3876 8628
      3870 8631
TIME...MOT...LOC 2152Z 270DEG 33KT 3988 8618 3876 8622
WIND...HAIL 70MPH 1.00IN

$$

HOMANN/TUCEK
111 
WWUS53 KIND 232203
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
603 PM EDT MON MAY 23 2011

INC063-093-105-109-232213-
/O.CAN.KIND.SV.W.0127.000000T0000Z-110523T2215Z/
HENDRICKS-LAWRENCE-MONROE-MORGAN-
603 PM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN HENDRICKS...EASTERN
LAWRENCE...EASTERN MONROE AND EASTERN MORGAN COUNTIES IS CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE 
WARNED AREA.

LAT...LON 3873 8590 3875 8591 3876 8604 3878 8609
      3876 8612 3881 8617 3989 8619 3995 8562
      3935 8570 3914 8570 3913 8580 3911 8581
      3877 8582 3874 8584
TIME...MOT...LOC 2203Z 270DEG 33KT 3989 8603 3876 8609

$$

INC005-013-059-071-081-097-145-232215-
/O.CON.KIND.SV.W.0127.000000T0000Z-110523T2215Z/
BARTHOLOMEW-BROWN-HANCOCK-JACKSON-JOHNSON-MARION-SHELBY-
603 PM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
BROWN...BARTHOLOMEW...HANCOCK...JACKSON...JOHNSON...EASTERN MARION
AND SHELBY COUNTIES UNTIL 615 PM EDT...

AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM LAWRENCE TO 9 MILES SOUTHWEST OF
BROWNSTOWN...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  MCCORDSVILLE...EDINBURGH AND CUMBERLAND AROUND 610 PM EDT...
  NEW PALESTINE...COLUMBUS...MARIETTA AND SPRING LAKE AROUND 615 PM
  EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER 
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. 

INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN 
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT 
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON 
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE 
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 3873 8590 3875 8591 3876 8604 3878 8609
      3876 8612 3881 8617 3989 8619 3995 8562
      3935 8570 3914 8570 3913 8580 3911 8581
      3877 8582 3874 8584
TIME...MOT...LOC 2203Z 270DEG 33KT 3989 8603 3876 8609
WIND...HAIL 70MPH 1.00IN

$$

HOMANN/TUCEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 4:30 PM EDT, 55 minutes earlier.

Area forecast discussion, May 23, 4:30 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
430 PM EDT MON MAY 23 2011

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...
AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE WEEK WITH A
FRONTAL BOUNDARY AND SEVERAL UPPER DISTURBANCES MOVING ACROSS
CENTRAL INDIANA KEEPING CHANCES FOR THUNDERSTORMS AND SOME SEVERE
WEATHER IN THE FORECAST. TEMPERATURES WILL START OUT ABOVE AVERAGE
BUT THURSDAY THROUGH SATURDAY SHOULD RUN BELOW AVERAGE BEFORE
RECOVERING SUNDAY. SEVERE WEATHER CHANCES WILL CONTINUE THROUGH THE
EVENING HOURS TONIGHT AND SPREAD ACROSS THE AREA AGAIN ON WEDNESDAY
AFTERNOON AND EVENING.

&&

.NEAR TERM /THIS AFTERNOON THROUGH TONIGHT/...
FORECAST FOCUS IS ON POPS AND SEVERE POTENTIAL. INSTABILITY
CONTINUES TO BUILD ACROSS THE AREA AND CUMULUS ARE STARTING TO
FORM ACROSS THE AREA. CONVECTIVE TEMPERATURES ARE BEING REACHED
AND THE CAP HAS PRETTY MUCH ERODED SO COULD SEE DEVELOPMENT OF POP
UP THUNDERSTORMS AT ANY TIME. ALSO A LINE OF STORMS CURRENTLY
MOVING ACROSS ILLINOIS SHOULD BE REACHING THE STATE BORDER AROUND
4 PM OR SO...AND THE COMBINATION OF THIS ACTIVITY HAS PROMPTED A
SEVERE THUNDERSTORM WATCH FOR THE AREA. LOW LEVEL JET SHOULD BE
RAMPING UP ACROSS EASTERN PARTS OF THE AREA OVER THE NEXT FEW
HOURS AND HELP WITH STORM ORGANIZATION THROUGH EARLY IN THE
TONIGHT PERIOD BEFORE MOVING EAST. FEEL THAT SEVERE THREAT WILL BE
GREATEST FROM THE HOURS OF 4 TO 10 PM. WITH THE GREAT INSTABILITY
AND SOME SHEAR BUT LITTLE IN THE WAY OF LOW LEVEL DIRECTIONAL
SHEAR...THE GREATEST THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL. A COOL FRONT SHOULD MOVE THROUGH THE AREA DURING THE
OVERNIGHT HOURS AND STALL SOMEWHERE NEAR OR NORTH OF THE OHIO
RIVER NEAR DAYBREAK AND THIS WILL KEEP LIKELY THUNDERSTORMS IN THE
FORECAST OVERNIGHT AFTER THE SEVERE THREAT HAS WEAKENED.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...

FORECAST FOCUS IS ON POPS AND CHANCES FOR SEVERE WEATHER.
WITH THE FRONT STALLED SOMEWHERE NORTH OF THE OHIO RIVER AND SOUTH
OF I 70 AND A SHORTWAVE MOVING ALONG IT WILL KEEP LIKELY
THUNDERSTORMS GOING ALONG AND SOUTH OF I 70 FOR TUESDAY. NORTH OF
THIS WILL TAPER TO CHANCE POPS. TUESDAY NIGHT LOOKS LIKE SOME WEAK
RIDGING OVER THE AREA SO EVEN WITH THE FRONT COULD SEE A BRIEF LULL
IN ACTIVITY...THUS KEPT ONLY CHANCE POPS GOING. ON WEDNESDAY THE
FRONT WILL MOVE NORTH THROUGH THE AREA AS A WARM FRONT AND A GREAT
GULF MOISTURE FEED GETS ESTABLISHED. 40+ KT LOW LEVEL JET WILL BE
POINTED AT INDIANA AND THE AREA IS ALSO IN A FAVORABLE POSITION WITH
THE COUPLED UPPER JET. THE BEST CONDITIONS WILL BE DURING THE
AFTERNOON AND EVENING HOURS. THUS LIKELY THUNDERSTORMS FORECAST AND
IN TOTAL AGREEMENT WITH A WIDESPREAD RISK FOR SEVERE STORMS. WITH
THE WARM FRONT MOVING THROUGH AND ENHANCING LOW LEVEL HELICITY THIS
COULD INCLUDE SOME RISK FOR TORNADOES AS WELL.

AS FAR AS TEMPERATURES ARE CONCERNED...GENERALLY LEANED ON THE
WARMER MAV NUMBERS FOR HIGHS AS THESE FIT BETTER WITH FRONTAL
PLACEMENT AND WARM ADVECTION ON THE SOUTHERLY WINDS. LOWS WERE IN
GOOD AGREEMENT AND USED A BLEND.

A NOTE ON HYDROLOGY...WITH THE FRONT SETTING UP ACROSS THE AREA AND
CONTINUED CHANCES FOR STORMS AS WELL AS A GOOD GULF MOISTURE
FEED...WILL PROBABLY CAUSE AT LEAST LOWLAND FLOODING AND COULD WIND
UP HAVING AN EVEN GREATER IMPACT ON AREA RIVERS. AT THIS TIME
FORECASTING AROUND 3 INCHES NORTH TO 4 INCHES SOUTH BASED ON HPC
NUMBERS AND MODEL CONSENSUS THROUGH 5 DAYS.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
LONG TERM MODELS SHOWING SOME DISAGREEMENT OVER THE TIMING OF THE
MOVEMENT OF THE UPPER PATTERN BY THURSDAY NIGHT  WITH THE GFS AND
GEFS BEING FASTER THAN THE ECMWF AND ITS ENSEMBLES. WITH
TELECONNECTION PATTERNS FAVORING A TROUGH OVER THE EASTERN US AND A
RIDGE OVER THE WEST WILL FAVOR THE SLOWER ECM THAT RETAINS THIS
SOLUTION.

ACTIVE PATTERN SHOULD CONTINUE THROUGH THURSDAY NIGHT AS AN UPPER
LOW AND SURFACE LOW TREK ACROSS CENTRAL INDIANA. A BRIEF PERIOD OF
WEAK RIDGING COULD KEEP THINGS A LITTLE DRIER ON FRIDAY AND PERHAPS
INTO FRIDAY NIGHT SO DROPPED TO SLIGHT CHANCE POPS FOR FRIDAY AND
KEPT LOW CHANCE GOING FOR FRIDAY NIGHT. REMOVED THUNDER FOR THESE
TIMES AS IT APPEARS THERE WILL BE NO INSTABILITY AVAILABLE. KEPT A
CHANCE GOING FOR SATURDAY WITH A WEAK WAVE MOVING THROUGH AND ADDED
A SLIGHT CHANCE FOR SATURDAY NIGHT AND SUNDAY WITH THE ECM SHOWING
ANOTHER FRONT STARTING TO SET UP ACROSS THE AREA AND TROUGHINESS
OVERHEAD. TEMPERATURES LOOK NEAR OR BELOW NORMAL THROUGH THE PERIOD.

&&

.AVIATION.../DISCUSSION FOR 232100Z TAF UPDATE/...

SQUALL LINE IMPACTING KHUF AT THIS TIME...AND EXPECTED TO IMPACT
BOTH KIND AND KBMG BETWEEN 21Z AND 22Z. WIND GUSTS TO 40-50KTS
HAVE BEEN REPORTED ALONG THE SQUALL LINE...AND DEPENDING ON
TRENDS...MAY MAKE ADDITIONAL UPDATES TO TEMPO GROUPS. ADDITIONAL
DEVELOPING CONVECTION AHEAD OF THE FRONT OVER NORTH CENTRAL
INDIANA LIKELY TO IMPACT KLAF OVER THE NEXT SEVERAL HOURS AS WELL.

18Z TAF DISCUSSION FOLLOWS.

VFR EXPECTED AWAY FROM THUNDERSTORMS THROUGH TODAY AND MUCH OF
TONIGHT. HOWEVER...WINDS WILL DROP OFF ENOUGH FOR SOME MVFR FOG
AFTER 09Z. ALSO...COLD FRONT IS EXPECTED TO DROP SOUTH/SOUTHEAST
ACROSS CENTRAL INDIANA BY TOMORROW MORNING AND THEN BECOME QUASI-
STATIONARY. CONFIDENCE LEVEL ON FRONTAL POSITION IS LOW WITH MODEL
FLIP FLOPPING...BUT WILL ESTIMATE IT WILL REACH LAF AROUND
12Z...IND AND HUF AROUND 18Z AND BMG AROUND 00Z. COULD ALSO SEE
SOME POST-FRONTAL MVFR CEILINGS TUESDAY.

BUFKIT AND OBSERVATIONS SUGGEST SOUTHWEST WINDS NEAR 20 KNOTS
WITH GUSTS TO 30 KNOTS. SURFACE PRESSURE GRADIENT WILL LOOSEN
TONIGHT WHICH SHOULD AS MENTIONED ALLOW WINDS TO BECOME LIGHT AND
MVFR FOG TO FORM AFTER 09Z.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CP
NEAR TERM...CP
SHORT TERM...CP
LONG TERM....CP
AVIATION...MK/RYAN
Hazardous weather outlook, May 23, 3:42 PM EDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
342 PM EDT MON MAY 23 2011

INZ051>053-060>065-067>072-241945-
VIGO-CLAY-OWEN-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-
KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
342 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN PORTIONS OF CENTRAL
INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE. THE MAIN THREAT FROM THESE
STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND VERY LARGE HAIL.
HOWEVER...ISOLATED TORNADOES CAN NOT BE RULED OUT. LIGHTNING IS A
THREAT FROM ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY ON TUESDAY ACROSS MUCH OF CENTRAL
INDIANA. THERE IS A SLIGHT RISK THESE STORMS WILL BE SEVERE.
DAMAGING WINDS AND HAIL WOULD BE THE MAIN THREAT FROM THESE
STORMS...AND AN ISOLATED TORNADO CANNOT BE RULED OUT.

ON WEDNESDAY...SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL INDIANA.
ONCE AGAIN SEVERE THUNDERSTORMS WILL BE MOST LIKELY DURING THE
AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS AND LARGE HAIL AS WELL AS TORNADOES.
LIGHTNING AND BRIEF HEAVY RAIN IS A RISK FROM ANY THUNDERSTORM.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH SUNDAY.
IT IS TOO EARLY TO TELL IF THERE IS SEVERE POTENTIAL BEYOND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED THIS AFTERNOON AND TONIGHT AND ARE ENCOURAGED
TO SUBMIT STORM REPORTS. SPOTTERS MAY BE NEEDED TUESDAY AND
WEDNESDAY AS WELL.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028>031-035>049-054>057-241945-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-MORGAN-JOHNSON-SHELBY-RUSH-
342 PM EDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND TONIGHT. SOME OF THESE
STORMS ARE EXPECTED TO BE SEVERE. THE MAIN THREAT FROM THESE STORMS WILL
BE DAMAGING STRAIGHT LINE WINDS AND VERY LARGE HAIL. IN ADDITION ISOLATED
TORNADOES CAN NOT BE RULED OUT. LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE LIKELY ON TUESDAY ACROSS MUCH OF CENTRAL
INDIANA. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ON
TUESDAY...HOWEVER AN ISOLATED SEVERE STORM CANNOT BE RULED OUT.

ON WEDNESDAY...SEVERE STORMS ARE POSSIBLE ACROSS CENTRAL INDIANA.
ONCE AGAIN SEVERE THUNDERSTORMS WILL BE MOST LIKELY DURING THE
AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WINDS AND LARGE HAIL AS WELL AS TORNADOES.
LIGHTNING AND BRIEF HEAVY RAIN IS A RISK FROM ANY THUNDERSTORM.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE AT TIMES THROUGH SUNDAY.
IT IS TOO EARLY TO TELL IF THERE IS SEVERE POTENTIAL BEYOND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED THIS AFTERNOON AND TONIGHT AND ARE ENCOURAGED
TO SUBMIT STORM REPORTS. SPOTTERS MAY BE NEEDED TUESDAY AND
WEDNESDAY AS WELL.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Local storm report, May 23, 4:59 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
459 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     5 ESE WASHINGTON        38.63N 87.09W
05/23/2011                   DAVIESS            IN   EMERGENCY MNGR

            HALF A HOG BARN WAS REMOVED AT COUNTY ROAD 100 SOUTH AND
            350 EAST.

&&

MRD
Local storm report, May 23, 5:07 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
507 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     TSTM WND GST     VINCENNES               38.68N 87.51W
05/23/2011  M47 MPH          KNOX               IN   CO-OP OBSERVER

&&

AHOMANN
Local storm report, May 23, 5:08 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
508 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             3 W PLAINFIELD          39.70N 86.44W
05/23/2011  E0.50 INCH       HENDRICKS          IN   AMATEUR RADIO

&&

MRD
Local storm report, May 23, 5:18 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
518 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             6 W INDIANAPOLIS        39.78N 86.26W
05/23/2011  E0.75 INCH       MARION             IN   AMATEUR RADIO

            PENNY SIZED HAIL REPORTED AT ROCKVILLE AND HIGH SCHOOL
            ROAD...AS WELL AS LYNHURST AND CRAWFORDSVILLE ROAD.

&&

MRD
Local storm report, May 23, 5:22 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
522 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     1 SSW BLOOMINGTON       39.15N 86.53W
05/23/2011  E80 MPH          MONROE             IN   TRAINED SPOTTER

            WIND GUSTS ESTIMATED AT 70 TO 80 MPH IN BLOOMINGTON. MUCH
            DEBRIS NOTED AS WELL.

&&

MRD
Local storm report, May 23, 5:23 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
523 PM EDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND GST     HARRODSBURG             39.01N 86.54W
05/23/2011  E45 MPH          MONROE             IN   TRAINED SPOTTER

            PEA SIZE HAIL AND ESTIMATED 45 MPH WINDS.

&&

AHOMANN

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:10 PM EDTSpecial Weather StatementINDHoward35 min
May 23, 12:03 AM EDTSevere Thunderstorm WarningINDClay, Morgan, Owen, Putnam42 min
May 23, 1:10 AM EDTSpecial Weather StatementINDLawrence35 min
May 23, 2:09 AM EDTSpecial Weather StatementINDJackson, Jennings36 min
May 23, 3:04 AM EDTSpecial Weather StatementINDJackson, Jennings26 min
May 23, 3:50 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan, Vigo40 min
May 23, 4:21 PM EDTSevere Thunderstorm WarningINDParke, Vermillion24 min
May 23, 4:27 PM EDTSevere Thunderstorm WarningINDClay, Daviess, Greene, Knox, Martin, Owen and 2 more48 min
May 23, 4:40 PM EDTSevere Thunderstorm WarningINDClay, Parke, Putnam, Vermillion, Vigo35 min
May 23, 4:51 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Putnam, Vermillion, Warren39 min
May 23, 4:53 PM EDTSevere Thunderstorm WarningINDHendricks, Marion, Morgan37 min
May 23, 5:06 PM EDTSevere Thunderstorm WarningINDBrown, Lawrence, Monroe, Morgan, Owen24 min
May 23, 5:30 PM EDTTornado WarningINDJackson, Lawrence30 min
May 23, 5:44 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Montgomery31 min
May 23, 5:45 PM EDTTornado WarningINDHancock, Johnson, Shelby45 min
May 23, 5:56 PM EDTTornado WarningINDBartholomew, Decatur, Shelby34 min
May 23, 6:01 PM EDTSevere Thunderstorm WarningINDBartholomew, Decatur, Hancock, Jackson, Jennings, Rush and 1 more44 min
May 23, 6:08 PM EDTTornado WarningINDJennings18 min
May 23, 6:15 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison, Rush45 min
May 23, 6:45 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Randolph33 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.